South Dakota, 2015

Tornadoes and Flash Flood in South Dakota, May 10, 2015

May 10, 2015 · NWS FSD · 14 events in 11 counties and zones

Thunderstorms over southeast South Dakota from late morning to the start of the evening on May 10th produced several tornadoes, including one that caused injuries and severe damage in Delmont in Douglas County. The thunderstorms also produced large hail, damaging winds, and flash flooding in locations extending to the eastern border of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
9
Property damage
$1.5 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms over southeast South Dakota from late morning to the start of the evening on May 10th produced several tornadoes, including one that caused injuries and severe damage in Delmont in Douglas County. The thunderstorms also produced large hail, damaging winds, and flash flooding in locations extending to the eastern border of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 10, 5:29 AM CST, 3 hours 36 minutes earlier.

Area forecast discussion, May 10, 5:29 AM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
629 AM CDT SUN MAY 10 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 412 AM CDT SUN MAY 10 2015

SURFACE ANALYSIS VERY EARLY THIS MORNING SHOWING THE SURFACE
LOW BEGINNING TO PUSH INTO SOUTHERN NEBRASKA...ON TRACK TO LIFT INTO
OUR AREA BY MID DAY. PRESENT RADAR SHOWING BAND OF SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH MIDLEVEL WARM AIR ADVECTION/ISENTROPIC
LIFT TRACKING NORTHWARD INTO THE MO RIVER CORRIDOR. EXPECT THIS TO
CONTINUE TO SPREAD NORTHWARD THROUGH THE MORNING...THEN WILL MOST
LIKELY GET A BREAK IN THE ACTIVITY AS A DRY SLOT BEGINS TO WORK INTO
THE AREA BY MID TO LATE MORNING.

MODELS ARE ALL IN DECENT AGREEMENT ON TAKING THE AFOREMENTIONED
SURFACE LOW UP THROUGH THE JAMES RIVER VALLEY DURING THE
AFTERNOON...WITH THE EXCEPTION BEING THE GFS WHICH TRACKS THE LOW
MUCH FARTHER TO THE EAST...SO DISCARDED THAT SOLUTION. USING THE
MODEL CONSENSUS LOW PRESSURE POSITION WOULD PUT THE WARM FRONT
SOMEWHERE IN THE VICINITY OF A MITCHELL SD TO SPENCER LINE BY 21Z.
TO THE SOUTH OF THIS...AFTERNOON TEMPERATURES LOOK TO CLIMB WELL
INTO THE 70S...WITH MUCAPE VALUES REACHING INTO THE 1200 TO 1500 J/KG
RANGE SOUTH OF THE WARM FRONT BY LATE AFTERNOON. THE 0 TO 6 KM BULK
SHEAR LOOKS TO BE INCREDIBLE BY AFTERNOON...WITH THE RAP PROGGING
VALUES OF 50 TO 60 KTS IN THE VICINITY OF THE BOUNDARY. BOTH THE
RAP AND HRRR INDICATE DISCRETE THUNDERSTORM DEVELOPMENT THROUGH THE
LOWER MO RIVER VALLEY/NORTHWESTERN IOWA SOMETIME IN THE 19Z TO 20Z
WINDOW...THEN TRANSITIONING TO MORE MULTICELLULAR THROUGH THE LATER
AFTERNOON AND EVENING AS THE WHOLE COMPLEX LIFTS TO THE NORTH AND
EAST. BASED ON THE ABOVE MENTIONED CONVECTIVE PARAMETERS IT SEEMS
THAT A FEW SEVERE STORMS ARE PRETTY LIKELY WITH LARGE HAIL AND
DAMAGING WINDS. IN ADDITION...RAP 0 TO 1 KM HELICITY VALUES ARE
RUNNING ROUGHLY AROUND 160 UNITS ALONG THE WARM FRONT...WITH 0 TO 1
EHI AROUND 1...SO CANNOT RULE OUT THE POSSIBILITY OF AN ISOLATED
TORNADO THREAT NEAR THE BOUNDARY BETWEEN 20Z AND 00Z.

SHOWERS AND THUNDERSTORMS WILL LIFT OFF TO THE NORTH AND EAST
THROUGH THE MID AND LATE EVENING AS THE LOW AND ASSOCIATED FRONTAL
BOUNDARY TRACK EASTWARD...WITH THE SEVERE THREAT WANING FAIRLY
QUICKLY IN THE EVENING AS THE INSTABILITY WEAKENS. COOLER AIR WILL
BEGIN TO FILTER IN BEHIND THE SYSTEM WITH OVERNIGHT LOWS IN THE
UPPER 30S TO MID 40S.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 412 AM CDT SUN MAY 10 2015

SCATTERED SHOWERS WILL LINGER INTO MONDAY AS ANOTHER LOBE OF ENERGY
ROTATES AROUND SLOWLY DEPARTING UPPER LOW. WILL BE A BLUSTERY AND
COOL DAY WITH NORTHWEST WINDS 20 TO 35 MPH AND TEMPERATURES LARGELY
STUCK IN THE 40S. SHOWERS WILL DECREASE SOUTHWEST TO NORTHEAST AS
THE UPPER LOW PULLS AWAY MONDAY NIGHT...WITH CLEARING EXPECTED OVER
ALL BUT THE FAR NORTHEAST BY DAYBREAK TUESDAY. COOL AIR MASS WILL
ALLOW TEMPERATURES TO FALL INTO THE MID-UPPER 30S...BUT WINDS SHOULD
REMAIN UP ENOUGH TO PRECLUDE ANY FROST DEVELOPMENT. SURFACE RIDGE
MOVES ACROSS THE AREA TUESDAY/TUESDAY EVENING...WITH MOSTLY SUNNY
SKIES HELPING TEMPERATURES RISE INTO THE MID 50S TO LOWER 60S.

LONGER RANGE PORTION OF THE FORECAST WEDNESDAY THROUGH SATURDAY
BEGINS WITH UPPER RIDGE SHIFTING EAST INTO THE MISSISSIPPI VALLEY
WHILE BROAD TROUGH DEEPENS OFF THE WEST COAST. WHILE LONGER RANGE
MODELS GENERALLY AGREE ON LARGE SCALE PATTERN SHOWING DEEP TROUGH
SLOWLY WORKING INTO THE ROCKIES WHILE UPPER RIDGE DOMINATES ACROSS
THE SOUTHEASTERN CONUS...SEEING QUITE A BIT OF DISPARITY AMONG THE
MODELS IN HANDLING OF VARIOUS SHORTWAVES EJECTING OUT OF THE
WESTERN TROUGH INTO THE NORTHERN/CENTRAL PLAINS. RESULT IS LOWER
CONFIDENCE PRECIPITATION FORECAST FOR LATE NEXT WEEK...AND HAVE
STRAYED LITTLE FROM BROAD MODEL CONSENSUS WHICH CURRENTLY FOCUS
HIGHER CHANCE POPS WEDNESDAY NIGHT INTO THURSDAY...AND AGAIN
TOWARD THE START OF THE WEEKEND. A LITTLE BETTER AGREEMENT SHOWING
GRADUAL WARMING TREND... WITH DAYTIME HIGHS CLIMBING BACK INTO THE
70S BY LATE IN THE WEEK.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 623 AM CDT SUN MAY 10 2015

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO LIFT THROUGH THE AREA
DURING THE MORNING...THEN THE ACTIVITY WILL LESSEN INTO THE
AFTERNOON. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER
20Z TODAY...AND SOME OF THESE MAY BE SEVERE THROUGH FAR
SOUTHEASTERN SOUTH DAKOTA...NORTHWESTERN IOWA...AND NORTHEASTERN
NEBRASKA THROUGH 00Z. MVFR TO SOME IFR CEILINGS WILL BE COMMON
THROUGH THE TAF PERIOD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JM
LONG TERM...JH
AVIATION...JM
Hazardous weather outlook, May 10, 3:46 AM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
446 AM CDT SUN MAY 10 2015

IAZ001-002-012>014-020>022-031-032-NEZ013-014-SDZ066-067-069>071-
111000-
LYON IA-OSCEOLA-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-TURNER-LINCOLN SD-YANKTON-
CLAY SD-UNION-
446 AM CDT SUN MAY 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE AREA AFTER 3 PM THIS AFTERNOON. SOME OF THESE STORMS
COULD BE SEVERE WITH HAIL TO THE SIZE OF GOLFBALLS...WINDS TO 70
MPH...AND EVEN AN ISOLATED TORNADO WILL BE POSSIBLE. THE SEVERE
POTENTIAL SHOULD DECREASE AFTER 7 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 3 PM THIS AFTERNOON.

IAZ003-MNZ080-081-089-090-097-098-SDZ053>056-059>062-064-065-068-
111000-
DICKINSON-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-SANBORN-
MINER-LAKE-MOODY-DAVISON-HANSON-MCCOOK-MINNEHAHA-DOUGLAS-
HUTCHINSON-BON HOMME-
446 AM CDT SUN MAY 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA
AFTER 3 PM THIS AFTERNOON. AN ISOLATED STORM COULD BE SEVERE WITH
HAIL TO THE SIZE OF GOLFBALLS...WINDS TO 70 MPH...AND EVEN AN
ISOLATED TORNADO WILL BE POSSIBLE. THE SEVERE POTENTIAL SHOULD
DECREASE AFTER 7 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM THIS AFTERNOON.

MNZ071-072-SDZ038>040-050-052-057-058-063-111000-
LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-
BRULE-AURORA-CHARLES MIX-
446 AM CDT SUN MAY 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY.
WHILE THE THREAT FOR SEVERE WEATHER IS LOW...AN ISOLATED STORM
THIS AFTERNOON COULD PRODUCE HAIL TO THE SIZE OF QUARTERS AND
WINDS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE UNLIKELY.

The radar

The Sioux Falls radar (KFSD), 144 km away, was scanning. The volume nearest the first event began at 15:03 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 4 hail, 2 funnel cloud, 1 flood, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Hail, Charles Mix

When
May 10, 9:05 AM CST
Where
Charles Mix County, 2.31 mi NNE of Ravinia
Measured
1 in hail
Reported by
Public
Coordinates
43.160, -98.410

Tornado, Charles Mix

When
May 10, 9:21 AM CST to 9:34 AM CST
Where
Charles Mix County, 3.96 mi ENE of Wagner to 11.37 mi NNE of Wagner
Rating
EF0
Path length
8.99 mi
Path width
200 yd
Continued into
Douglas, Sd (FSD)
Reported by
NWS Storm Survey
Coordinates
43.092, -98.223

A tornado formed and moved over fields, damaging some trees, before crossing into Douglas County.

Tornado, Douglas

When
May 10, 9:34 AM CST to 9:53 AM CST
Where
Douglas County, 3.61 mi S of Delmont to 3.56 mi N of Delmont
Rating
EF2
Path length
7.17 mi
Path width
400 yd
Injuries
9 direct, 0 indirect
Property damage
$1.5 million
Reported by
NWS Storm Survey
Coordinates
43.218, -98.177

A tornado, crossing into Douglas County from Charles Mix County, destroyed or damaged 84 structures in and near Delmont, and injured 9 people in Delmont. About 50 of the homes and other structures were destroyed or severely damaged. The damage included numerous small farm buildings totally destroyed, most at four farms south of Delmont, several houses severely damaged, a large and 100 year old church severely damaged, and a newly constructed fire hall destroyed. Power lines and poles were down and the town was without power and water for two days. 100 residents were displaced.

Tornado, Hutchinson

When
May 10, 10:15 AM CST to 10:17 AM CST
Where
Hutchinson County, 3.77 mi WNW of Dimock to 4.08 mi WNW of Dimock
Rating
EF0
Path length
0.69 mi
Path width
50 yd
Continued into
Davison, Sd (FSD)
Reported by
Law Enforcement
Coordinates
43.490, -98.050

A tornado formed and moved north, quickly crossing into Davison County. The tornado caused no reported damage.

Tornado, Davison

When
May 10, 10:17 AM CST to 10:23 AM CST
Where
Davison County, 4.92 mi SW of Ethan to 4.01 mi W of Ethan
Rating
EF0
Path length
3.49 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
43.500, -98.050

A tornado, crossing into Davison County from Hutchinson County, moved north and caused no reported damage before dissipating.

Hail, Hanson

When
May 10, 11:35 AM CST
Where
Hanson County, 1.65 mi WSW of Plano
Measured
1.5 in hail
Reported by
Public
Coordinates
43.790, -97.950

Flood, Lincoln

When
May 10, 2:15 PM CST to 5:15 PM CST
Where
Lincoln County, 0.69 mi S of Canton to 0.69 mi SE of Canton
Cause
Heavy Rain
Reported by
Public
Coordinates
43.290, -96.600

Heavy rain caused local flooding of ditches along South Dakota Highway 18.

Hail, Union

When
May 10, 2:19 PM CST
Where
Union County, 0.51 mi W of Jefferson
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.600, -96.560

Heavy Rain, Lincoln

When
May 10, 2:45 PM CST to 3:45 PM CST
Where
Lincoln County, 2.3 mi SSE of Sioux Falls
Reported by
Public
Coordinates
43.500, -96.710

Heavy rain was measured at 2.10 inches.

Funnel Cloud, Lake

When
May 10, 3:08 PM CST
Where
Lake County, 5 mi E of Nunda
Reported by
Public
Coordinates
44.180, -96.920

A brief funnel cloud was observed.

Flash Flood, Lincoln

When
May 10, 3:28 PM CST to 6:30 PM CST
Where
Lincoln County, 4.09 mi SE of Harrisburg to 3.42 mi ESE of Harrisburg
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
43.390, -96.640

Heavy rain caused flash flooding of some roads, including 275th Street where water from flooded ditches ran over the road.

Hail, Beadle

When
May 10, 4:12 PM CST
Where
Beadle County, 0.99 mi E of Huron
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.350, -98.200

Funnel Cloud, McCook

When
May 10, 5:53 PM CST
Where
McCook County, 1.99 mi W of Center
Reported by
Trained Spotter
Coordinates
43.830, -97.390

A brief funnel cloud was observed.

Tornado, Miner

When
May 10, 6:16 PM CST to 6:17 PM CST
Where
Miner County, 5.65 mi ESE of Canova to 5.58 mi E of Canova
Rating
EF0
Path length
0.35 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
43.860, -97.390

A brief tornado caused no reported damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyThe tornado archive for South Dakota, 2015Warnings in South Dakota, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576973, 576974, 576975, 576976, 576977, 576978, 576979, 576980, 577261, 576981, 577258, 577262, 577265, 577266.